Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 225, NWS Dodge City, KS

June 26, 2004Grant County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 26, 2004, 2:27 PM CDT for Grant County, Kansas. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2004, 2:27 PM CDT (19:27 UTC)
Expired
Jun 26, 2004, 3:45 PM CDT
In force
78 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Grant County, KS

The radar

The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

798 
WUUS53 KDDC 261927
SVRDDC
KSC067-262045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
227 PM CDT SAT JUN 26 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST KANSAS.

* UNTIL 345 PM CDT

* AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF ULYSSES...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF GRANT COUNTY...
  ULYSSES...
  HICKOK...
  RYUS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3771 10153 3745 10153 3746 10110 3772 10113
$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:30 AM CDT, 11 hours 57 minutes earlier.

Area forecast discussion, Jun 26, 2:30 AM CDT, 11 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
230 AM CDT SAT JUN 26 2004

.DISCUSSION...

DAYS 1-2...

THE MAIN CHALLENGE FOR THE FORECAST TODAY THROUGH SUNDAY NIGHT WILL
CONTINUE TO BE THE TIMING AND LOCATION OF CONVECTIVE PRECIPITATION
EPISODES ACROSS THE HIGH PLAINS IN THIS COOL, WET REGIME WE ARE
CURRENTLY IN.

SO JUST WHERE HAS OUR LATE JUNE SUMMER WARMTH GONE?  HEAD TO THE
ARCTIC  AN OMEGA BLOCK UPPER AIR LONGWAVE PATTERN HAS PUSHED VERY
HIGH MIDDLE-UPPER TROPOSPHERIC HEIGHT ANOMALIES INTO THE ARCTIC
REGIONS OF THE YUKON AND NORTHWEST TERRITORIES OF NORTHWEST CANADA.
INUVIK (IN THE NORTHWEST TERRITORIES OF CANADA)...LOCATED TWO
DEGREES LATITUDE NORTH OF THE ARCTIC CIRCLE...RECORDED AN EARLY
EVENING TEMPERATURE OF 86F, AND MAYO, YUKON TERRITORY (3 DEGREES
LATITUDE SOUTH OF THE ARCTIC CIRCLE) RECORDED A TEMPERATURE OF 93F
ALSO AT 00Z.

MEANWHILE, THE UNSEASONABLY COOL LOWER TROPOSPHERIC TEMPERATURES
CONTINUE TO ENCOMPASS MUCH OF THE LOWER 48 STATES EAST OF THE
ROCKIES.  MUCH OF THE DIURNALLY ENHANCED CONVECTIVE EPISODES, DAY
AFTER DAY, HAVE BEEN LOCATED IN PROXIMITY TO THE STRONGEST 700MB
FRONTOGENETIC FORCING, AND AT 00Z, THE 700MB FRONT STRETCHED FROM
WYOMING INTO THE CENTRAL PLAINS STATES.  GIVEN THE LACK OF DEEP
MOISTURE ACROSS THE CENTRAL PLAINS, THUNDERSTORMS HAVE BEEN RATHER
BENIGN IN NATURE AND MAINLY FORCED BY TERRAIN OVER EASTERN COLORADO
AND WYOMING.  EARLY THIS MORNING, ONE SUCH CLUSTER OF CONVECTION,
ALBEIT WEAK, WAS MOVING SLOWLY EAST INTO FAR EASTERN
COLORADO/NORTHWEST KANSAS.  THIS IS BEING MAINTAINED BY A VERY
SUBTLE S/WV DISTURBANCE MOVING EAST THROUGH THIS AREA.  BY LATE
AFTERNOON THIS UPPER DISTURBANCE WILL MOVE ACROSS THE CENTRAL
PLAINS...ENHANCING 850-700MB WARM ADVECTION OUT AHEAD OF IT AS WELL
AS FRONTOGENETIC FORCING IN THIS LAYER.

GIVEN THE LACK OF ANY CAP, IT WONT TAKE MUCH FORCING TO INITIATE
CONVECTIVE CLUSTERS.  THE ETA, UKMET, AND GFS ALL SEEM TO AGREE ON
ONE OR TWO MCSS DEVELOPING LATE THIS AFTERNOON ACROSS WESTERN
KANSAS AND SOUTHEASTERN COLORADO.  WILL GO WITH HIGHEST POPS OVER
THE WESTERN HALF OF THE CWA (50-60) MAINLY LATE AFTERNOON TO ROUGHLY
09Z.  AS THE WEAK UPPER DISTURBANCE MOVES EAST OVERNIGHT TONIGHT,
WILL MOVE THE HIGHEST POPS INTO THE SOUTHEASTERN 1/3 OF THE CWA.
DEPENDING ON HOW FAR SOUTH THE LOW LEVEL FORCING MOVES EARLY SUNDAY,
WE MAY SEE A REGENERATION OF CONVECTION IN THE FAR SOUTHERN
ZONES...WHICH IS WHAT THE GFS IS SUGGESTING AT THIS TIME...THUS WILL
CARRY 40 POPS THROUGH SUNDAY AND SUNDAY NIGHT.  TEMPERATURES WILL
CONTINUE TO BE A GOOD 15 TO 20 DEGREES BELOW AVERAGE FOR HIGHS
TODAY AND SUNDAY.

DAYS 3-7...

MINOR TWEAKS ONLY.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 74 59 77 61 / 50 50 40 30
GCK 73 56 77 59 / 60 60 30 30
EHA 76 58 78 60 / 60 60 30 30
LBL 76 59 77 62 / 60 60 40 40
HYS 73 59 77 60 / 60 60 30 30
P28 76 62 79 62 / 30 40 40 40
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

UMSCHEID/15
Hazardous weather outlook, Jun 26, 12:16 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1216 PM CDT SAT JUN 26 2004

KSZ030-043>045-061>064-074>077-084>086-271100-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-LANE-MORTON-NESS-
SCOTT-SEWARD-STANTON-STEVENS-TREGO-
1216 PM CDT (1116 AM MDT) SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP RAPIDLY BETWEEN 3 AND 6 PM. SOME STORMS
WILL BE SEVERE WITH HAIL UP TO QUARTER SIZE. THE BEST CHANCE OF
SEVERE STORMS THIS AFTERNOON AND TONIGHT WILL BE WEST OF A LINE FROM
HUGOTON TO SCOTT CITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON SUNDAY AS A WEAK FRONT
REMAINS IN THE VICINITY OF SOUTHWEST KANSAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

KSZ031-046-065-066-078>081-087>090-271100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-KIOWA-MEADE-PAWNEE-PRATT-
RUSH-STAFFORD-
1216 PM CDT SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON, BUT
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON SUNDAY AS A WEAK FRONT
REMAINS IN THE VICINITY OF SOUTHWEST KANSAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

FINCH

In the hours before

Local storm report, Jun 26, 2:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
226 PM CDT SAT JUN 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             4 NW BIG BOW            37.60N 101.61W
06/26/2004  1.00 INCH        STANTON            KS   PUBLIC

&&

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:13 PM CDTSevere Thunderstorm WarningDDCStanton47 min
Jun 26, 2:58 PM CDTSevere Thunderstorm WarningDDCStanton62 min
Jun 26, 3:57 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton78 min
Jun 26, 4:43 PM CDTSevere Thunderstorm WarningDDCMorton77 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.